Spock

Members
  • Content count

    293
  • Joined

  • Last visited

  • Days Won

    4

Spock last won the day on June 2

Spock had the most liked content!

Community Reputation

5 Neutral

1 Follower

About Spock

Contact Methods

  • ICQ
    0

Profile Information

  • Gender
    Male
  • Location
    Pittsburgh

Previous Fields

  • Occupation
    CRNA, Medic, Hazmat Tech

Recent Profile Visitors

3,464 profile views
  1. Low dose dopamine is notorious for causing tachycardia and it has been seen in higher doses also. CPAP can drop the BP because of the increased inter-thoracic pressure causing a drop in preload. Let's face it, this patient scenario is a nightmare for ANY health care provider and if you get your patient to the hospital or to the end of your shift with a pulse, then you did a great job. A puzzlement to be sure. May the tube be with you. Spock
  2. I would recommend "Anybody can intubate" if it is still in print. Good luck with school. Spock May the tube be with you.
  3. Pump failure requires an inotrope and epinephrine is your friend. A great heart surgeon I worked with (he usually just yelled at me) had a prescient saying: "Dobutamine is a great inotrope when you don't need one". Dopamine is a possibility if an epi drip is not possible. My service used to carry dobuatmine and dopamine but discontinued the dobutamine because it was never used and now the docs are always ordering epi drips or epi bolus if the transport time is short. We dilute epi into a 10 cc syringe (10 mcg/cc) and use that to bump up the pressure until arrival. Our transport times are rarely over 20 minutes so longer transports would benefit from a drip. Complex problem and all have suggested excellent interventions but I would have used a steel vasopressor (laryngoscope) to help the pressure. OK, as a CRNA, I'm biased. Clearly BiPap or CPAP is preferable to intubation when considering mortality and morbidity. Spock May the tube be with you.
  4. Cyanide poisoning is hypoxia at the cellular level. Hydroxocobalamin is the best treatment since it is a precursor to vitamin B-12 and combines with cyanide to form B-12. The other treatments try to eliminate cyanide by other mechanisms but less effectively. Hydroxocobalamin is expensive and not always readily available for prehospital services. The Paris Fire Brigade did some of the early work on its use for patients with altered LOC after smoke inhalation and also with patients pulled from a fire scene in cardiac arrest. The Advanced Hazmat Life Support text book is a fantastic reference for hazmat medicine although it is expensive. Hazmat medicine has moved into the Hot Zone and should not remain in the cold zone. Early treatment is essential for survival and the attitude of my hazmat medical team is to enter the hot zone and apply airway, antidotes and tourniquets to the injured. Airway is the King LTD (although we may switch to the i_Gel), antidotes are the Duo Dotes, and tourniquets are the CATS. We have a process for transitioning the airway from the hot to the cold zone and have a variety of difficult airway devices available not to mention the appropriate drugs. Our medical team also can serve as the RIT for the regular hazmat teams. Hazmat isn't for everybody and only those with specialized training should get into the mix. My days as a fire fighter are long past and I wouldn't think of entering a burning building now but suiting up in level A hazmat is second nature. To each his or her own. Spock May the tube be with you. Sorry chbare, I didn't see your excellent post before I chimed in. My humble apologies. Spock
  5. I can think of any number of drugs to give this patient and none of them include NTG or ASA. ERDoc is certainly correct in that this is rate related and with the a SBP of 110, the patient leans toward stable rather than unstable although that may not be the case for very long. Diltiazem is the drug of choice here followed by beta blockers, amiodarone, and perhaps verapamil. My service carries diltiazem and amiodarone but not beta blockers or verapamil. I wish we carried a beta blocker such as esmolol, lopressor, or labatelol. The last patient I had go into AFIB with RVR was under general anesthetic and already in a lateral position for a video assisted thoracoscopy. When prepping the patient, I had placed the defib pads on him because he was sicker than crap. Just before incision, the rate took off into the stratosphere and the BP as measured by my arterial line dropped like a rock. The last numbers I saw was a rate of 180 and a SBP of 50. I sync cardioverted with 200j and knocked him into sinus rhythm. The surgeon was quite happy and we finished the case after cleaning the infection out of his chest. He had a rocky ICU course but survived. The risk of cardioversion is dropping a clot into the brain and stroking out but there really was no choice here. May the Tube be with you Spock
  6. Well I certainly do recognize a few names and hope some remember me because it has been a very long time. When Dust Devil passed away the magic went out of the City and I moved on to other things. I'll make an effort to return as much as possible in a few months because I'll be finished with my Doctor of Nursing Practice degree. I hope to learn from the new folks as well as perhaps being able to impart some knowledge based upon experience if possible. May the tube be with you. Spock